Friday, April 28, 2006

Genetic Test Final Results

Just a quick update on Jenelle. She's been completely off Topamax since April 16, and unfortunately we are seeing more seizures than usual. In fact, the day after my last update, Jenelle had a short grand mal at daycare - her first since last September. The good news is that the grand mall did not last long and did not require Diastat (her emergency medication.) Also, the increase in seizures has not affected (knock on wood) her progress as she continued to sit up on her own, laugh, smile and seem more interested in the world around her. Upon reading my last update about the feeding issues, a friend reminded me that Topamax is also an appetite suppressant! I'm told it could take a month or more to get the Topamax out of her system so hopefully we may see an increase in appetite that would also help the feeding issues. We are keeping an eye on things, and if we notice the seizures increasing, I'll put in a call to UCLA to see what to do next.

Speaking of UCLA, the genetics department called yesterday and spoke with Brett. All of the tests they ran for Rett Syndrome were negative. I had assumed they were negative as they hadn't called since they last told us the initial test was negative, but apparently as each test was returned as a negative, they ran another test for another gene until they could completely rule it out. Genetics would like to see us again, and we may schedule something for our next scheduled appointment with Dr. Shields in July.

2 comments:

Anonymous said...

Hang in there with the Topomax wean. Sometimes seizures increase just because the AED was weaned, and not necessarily because it is needed. You are right that it may take some time to get out of her system. We've been thru Topomax, and many others. I'm glad to see that Jenelle is off the Topomax. Great to hear she is making such great progress!

Topamax Side Effects said...

My name is Mary Davis and i would like to show you my personal experience with Topamax.

I am 46 years old. Have been on Topamax for 30 days now. I would not take this for migraines. I've tried everything for migraines but this was by far the worst experience I've had with any medication. I'm sticking with my Imitrex injections.

I have experienced some of these side effects -
I had the tingling feeling in my hands and feet. But I also kept having memory issues. Friends kept teasing me and saying I was on Dopamax. I thought it would get better. One day I started having constant seizures and ended up in Neurology ICU for five days. Almost killed me! It wasn't until they had me completely off Topamax that I finally became coherent. I remember nothing while in the hospital ICU. I was totally out of it.

I hope this information will be useful to others,
Mary Davis